While the opioid crisis has been devastating for many communities, there is a way for community members to be prepared and even save lives. Being trained in and carrying Narcan/Naloxone is a great way to be an active bystander in case someone in your proximity is suffering from overdose.
What is Narcan/Naloxone?
- Naloxone or Narcan is a medication designed to rapidly reverse opioid overdose. It can be administered as a nasal spray, muscle injection or intravenously.
How does it work?
- This is an opioid antagonist, which means it binds to opioid receptors and can reverse and block the effects.
- This is a temporary treatment; it is critical to obtain medical help as soon as possible after administering or receiving naloxone.
What are the signs of overdose/ when should I administer?
- Person is unresponsive (to touch or voice)
- Breathing is abnormal (very slow)
- Bluish lips and nose
- Very small pupils
Anyone can get trained and carry naloxone, it may just save someone’s life. Be sure to check out your local coalition or health department for information on trainings.
TN Naloxone Resource: (Regional Overdose Prevention Specialists (tn.gov) )
Source: Naloxone | SAMHSA